On the Inefficiency of Equilibria in Congestion Games

  • José R. Correa
  • Andreas S. Schulz
  • Nicolás E. Stier-Moses
Part of the Lecture Notes in Computer Science book series (LNCS, volume 3509)


We present a short geometric proof for the price of anarchy results that have recently been established in a series of papers on selfish routing in multicommodity flow networks. This novel proof also facilitates two new types of results: On the one hand, we give pseudo-approximation results that depend on the class of allowable cost functions. On the other hand, we derive improved bounds on the inefficiency of Nash equilibria for situations in which the equilibrium travel times are within reasonable limits of the free-flow travel times. These tighter bounds help to explain empirical observations in vehicular traffic networks. Our analysis holds in the more general context of congestion games, which provides the framework in which we describe this work.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Beckmann, M.J., Mcguire, C.B., Winsten, C.B.: Studies in the Economics of Transportation. Yale University Press, New Haven (1956)Google Scholar
  2. Bureau of Public Roads: Traffic assignment manual. U.S. Department of Commerce, Urban Planning Division, Washington, DC (1964)Google Scholar
  3. Catoni, S., Pallotino, S.: Traffic equilibrium paradoxes. Transportation Science 25, 240–244 (1991)MATHCrossRefGoogle Scholar
  4. Chakrabarty, D.: Improved bicriteria results for the selfish routing problem (2004) (Manuscript)Google Scholar
  5. Chau, C.K., Sim, K.M.: The price of anarchy for non-atomic congestion games with symmetric cost maps and elastic demands. Operations Research Letters 31, 327–334 (2003)MATHCrossRefMathSciNetGoogle Scholar
  6. Correa, J.R., Schulz, A.S., Stier-Moses, N.E.: Selfish routing in capacitated networks. Mathematics of Operations Research 29, 961–976 (2004)MATHCrossRefMathSciNetGoogle Scholar
  7. Dafermos, S.C., Sparrow, F.T.: The traffic assignment problem for a general network. Journal of Research of the U.S. National Bureau of Standards 73B, 91–118 (1969)MathSciNetGoogle Scholar
  8. Fotakis, D., Kontogiannis, S.C., Spirakis, P.G.: Selfish unsplittable flows. In: Díaz, J., Karhumäki, J., Lepistö, A., Sannella, D. (eds.) ICALP 2004. LNCS, vol. 3142, pp. 593–605. Springer, Heidelberg (2004)CrossRefGoogle Scholar
  9. Harker, P.T.: Multiple equilibrium behaviors of networks. Transportation Science 22, 39–46 (1988)MATHCrossRefMathSciNetGoogle Scholar
  10. Hartman, G., Stampacchia, G.: On some nonlinear elliptic differential equations. Acta Mathematica 115, 271–310 (1966)MATHCrossRefMathSciNetGoogle Scholar
  11. Jahn, O., Möhring, R.H., Schulz, A.S., Stier-Moses, N.E.: System-optimal routing of traffic flows with user constraints in networks with congestion. Operations Research (2005) (to appear)Google Scholar
  12. Koutsoupias, E., Papadimitriou, C.H.: Worst-case equilibria. In: Meinel, C., Tison, S. (eds.) STACS 1999. LNCS, vol. 1563, pp. 404–413. Springer, Heidelberg (1999)CrossRefGoogle Scholar
  13. Milchtaich, I.: Generic uniqueness of equilibrium in large crowding games. Mathematics of Operations Research 25, 349–364 (2000)MATHCrossRefMathSciNetGoogle Scholar
  14. Milchtaich, I.: Social optimality and cooperation in nonatomic congestion games. Journal of Economic Theory 114, 56–87 (2004)MATHCrossRefMathSciNetGoogle Scholar
  15. Orda, A., Rom, R., Shimkin, N.: Competitive routing in multiuser communication networks. IEEE/ACM Transactions on Networking 1, 510–521 (1993)CrossRefGoogle Scholar
  16. Papadimitriou, C.H.: Algorithms, games, and the internet. In: Proceedings of the 33rd Annual ACM Symposium on Theory of Computing (STOC), Hersonissos, Greece, pp. 749–753. ACM Press, New York (2001)Google Scholar
  17. Perakis, G.: The “price of anarchy” under nonlinear and asymmetric costs. In: Bienstock, D., Nemhauser, G.L. (eds.) IPCO 2004. LNCS, vol. 3064, pp. 46–58. Springer, Heidelberg (2004)CrossRefGoogle Scholar
  18. Qiu, L., Yang, Y.R., Zhang, Y., Shenker, S.: On selfish routing in internet-like environments. In: Proceedings of the 2003 Conference on Applications, Technologies, Architectures, and Protocols for Computer Communications (SIGCOMM), Karlsruhe, Germany, pp. 151–162. ACM Press, New York (2003)CrossRefGoogle Scholar
  19. Rosenthal, R.W.: A class of games possessing pure-strategy Nash equilibria. International Journal of Game Theory 2, 65–67 (1973)MATHCrossRefMathSciNetGoogle Scholar
  20. Roughgarden, T.: The price of anarchy is independent of the network topology. Journal of Computer and System Sciences 67, 341–364 (2003)MATHCrossRefMathSciNetGoogle Scholar
  21. Roughgarden, T.: Selfish routing with atomic players. In: Proceedings of the 16th Annual ACM-SIAM Symposium on Discrete Algorithms (SODA), Vancouver, Canada, pp. 973–974. SIAM, Philadelphia (2005)Google Scholar
  22. Roughgarden, T., Tardos, É.: How bad is selfish routing? Journal of the ACM 49, 236–259 (2002)CrossRefMathSciNetGoogle Scholar
  23. Roughgarden, T., Tardos, É.: Bounding the inefficiency of equilibria in nonatomic congestion games. Games and Economic Behavior 47, 389–403 (2004)MATHCrossRefMathSciNetGoogle Scholar
  24. Schmeidler, D.: Equilibrium points of nonatomic games. Journal of Statistical Physics 7, 295–300 (1973)CrossRefMathSciNetGoogle Scholar
  25. Schulz, A.S., Stier-Moses, N.E.: On the performance of user equilibria in traffic networks. In: Proceedings of the 14th Annual ACM-SIAM Symposium on Discrete Algorithms (SODA), Baltimore, MD, pp. 86–87. SIAM, Philadelphia (2003)Google Scholar
  26. Smith, M.J.: The existence, uniqueness and stability of traffic equilibria. Transportation Research 13B, 295–304 (1979)Google Scholar
  27. Wardrop, J.G.: Some theoretical aspects of road traffic research. Proceedings of the Institution of Civil Engineers, Part II 1, 325–378 (1952)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2005

Authors and Affiliations

  • José R. Correa
    • 1
  • Andreas S. Schulz
    • 2
  • Nicolás E. Stier-Moses
    • 3
  1. 1.School of BusinessUniversidad Adolfo IbáñezLas Condes, SantiagoChile
  2. 2.Sloan School of ManagementMassachusetts Institute of Technology, Office E53-361CambridgeUSA
  3. 3.Graduate School of BusinessColumbia UniversityNew YorkUSA

Personalised recommendations